FROM CLINICAL GASTROENTEROLOGY AND HEPATOLOGY
A single intravenous infusion of cefazolin can cause drug-induced liver injury, and the antibiotic ranked sixth among pharmacologic causes of hepatic injury in an analysis of 1,212 patients.
“Cephalosporins appear to be a relatively common cause of antibiotic-associated liver injury,” said Dr. Saleh Alqahtani at the University of Texas Southwestern in Dallas and his associates. “The latency period is typically 1-3 weeks after exposure, and patients may not become symptomatic until after the antibiotic is stopped – this is particularly true in the unique clinical syndrome in which a single infusion of cefazolin leads to drug-induced liver injury.”
Cephalosporins have been reported as rare causes of drug-induced liver injury (DILI), but most data come from single case reports, the researchers said. To study causes of DILI, they analyzed cases from the Drug-Induced Livery Injury Network, an ongoing prospective study at eight U.S. medical centers. Enrolled patients had strong clinical suspicion for liver injury caused by a drug or an herbal agent. Liver injury was defined based on specific criteria for liver enzymes, alkaline phosphatase, or total bilirubin levels, or as an international normalized ratio greater than 1.5 that was accompanied by elevated liver enzymes or ALP. Patients were followed for at least 6 months after their baseline visit (Clin. Gastroenterol. Hepatol. 2014 Dec. 17 [doi: 10.1016/j.cgh.2015.01.010 ]).
Among the 1,212 cases of DILI in the analysis, one-third were linked to antimicrobial therapies, including 41 (3.3%) in which cephalosporins were implicated, the investigators reported. Nineteen of the cases were tied to a single dose of intravenous cefazolin given before surgery. These patients developed cholestatic or mixed hepatocellular-cholestatic injury 1-3 weeks after the cefazolin infusion. They almost always had jaundice and pruritus, and usually also had fever and nausea. Signs and symptoms were self-limiting, resolving within a few days to a few weeks.
“Because of confusion about the specific diagnosis, patients underwent substantial diagnostic testing (including multiple computed tomography scans, magnetic resonance imaging scans, endoscopic retrograde cholangiopancreatography exams, liver biopsies, and others), which often were unnecessary,” and in some cases led to severe complications, the investigators said.
The study also identified barriers to identifying cefazolin as a cause of DILI, they said. Patients often did not know they had received the antibiotic, and clinicians, including study investigators, often did not know that cefazolin could cause DILI. In more than half of cases, DILI was linked to cefazolin only after careful medical record reviews. “For these reasons, we speculate that cefazolin is and has been underappreciated as a cause of DILI,” the researchers noted. “The appearance of jaundice and pruritus 1-3 weeks after minor surgery should lead to a search of surgical records and medications that might have been given during surgery. These results also imply that the merits of routine use of cefazolin at the time of uncomplicated surgery should be reconsidered carefully.”
Two patients died after receiving cephalosporins other than cefazolin, and another patient developed severe liver injury, the researchers said. “However, in each of the fatal cases, patients had a complicated clinical course, with a severe hypersensitivity reaction on top of an underlying liver disease. Therefore, we urge caution in concluding that non-cefazolin cephalosporin-induced DILI may be severe or fatal,” they said. “Because cephalosporins are used commonly in clinical practice, it is likely that the overall mortality rate associated with cephalosporin use is low, but not nil, and it may be more likely in patients with underlying disorders.”
The study was funded by the National Institute of Diabetes and Digestive and Kidney Diseases, the National Institutes of Health, the National Cancer Institute, and by six Clinical and Translational Science Award grants. The investigators reported having no conflicts of interest.